Retinopathy in chronic hepatitis C patients during interferon treatment with ribavirin
- aDepartment of Ophthalmology, University Health Network, Toronto Western Hospital, University of Toronto, Ontario, Canada, bDepartment of Medicine
- Dr W C Lam, University Health Network, Toronto Western Hospital, Edith Cavell Wing, 6th floor, Department of Ophthalmology, 399 Bathurst Street, Toronto, Ontario M5T 2S8, Canada
- Accepted 25 April 2001
AIM To assess the ocular effect of interferon alfa 2b prescribed with ribavirin in patients undergoing therapy for chronic hepatitis C.
METHODS 19 patients with chronic hepatitis C who satisfied the follow up criteria were assessed for ocular complications using slit lamp biomicroscopy and indirect ophthalmoscopy before, during, and after the treatment at regular intervals.
RESULTS 8/19 patients, while on treatment, developed an asymptomatic retinopathy. Among these 3/8 were relapsers and 5/9 were non-responders to interferon monotherapy. All retinal changes faded, often while the patients continued the therapy. There was no significant association in occurrence of retinopathy with haematological and/or biochemical changes.
CONCLUSION Retinopathy was more common in interferon monotherapy non-responders than relapsers when treated with interferon alfa 2b with the addition of ribavirin. The changes were transient, disappearing while the patients were still being treated.